Wednesday, May 26, 2010

Prozac: The Good, The Bad and the UTTERLY RIDICULOUS

Update time!

Thing One has finally come home (WOOT WOOT)!!

After a very LONG two weeks, and very expensive parking - I have my boy back where he belongs. The first week was SOOO difficult, with the continuing hallucinations and depersonalization - but we've conquered it.

The consensus is - the psychosis was induced by the anti-depressant Prozac. Let this be a warning to all other parents out there... avoid AVOID AVOID this drug. Thing One started taking it after Zoloft failed to help with his anxiety disorder, back in late December or early January. It wasn't until late March that he began presenting with the psychotic symptoms, and they got progressively worse. He lost his personality, his feelings (complete apathy), became very aggressive and harbored suicidal and homicidal ideation. When he was initially hospitalized, they weaned him from this drug while continuing the Seroquel (because it has anti-anxiety properties). The first week didn't produce much change (as you've read earlier), but once it began to exit his system we experienced a GREAT improvement.

Prozac builds in the body and takes time to exit the system. It can take a few weeks before it finally leaves the body, and once it began happening, Thing One's psychotic symptoms disappeared one by one. He did (and still does) have wicked mood swings since coming off the Prozac. I'm not sure what we will need to do for that, but I'll take mood swings over hearing voices ANY DAY. He continues on the Seroquel, and Dr. Brain advised me that his anxiety levels are really much higher than we initially anticipated. According to them, there is actually very LITTLE time during the day that he isn't at an extreme level of anxiety. Which sucks, because he has Generalized Anxiety Disorder, so there is no way to remove him for a break from whatever makes him anxious. It is everything and nothing, all the time.

DO NOT give this drug to your children! When I consented to this medication, I WAS NOT informed of this side effect! I asked very specifically what we could expect or should watch for and I was told that these types of side effects are so negligible that it didn't even need to be discussed!

Not.
True.

Prozac made my son into a different person. Instead of controlling his anxiety and making his life easier to live it turned him into a possible schizophrenic. Be AWARE of these things, lend credit to what you read when you google it and remember to insist on ALL the information. There are many other options (SSRI's), but a lot of them are going to carry the same types of side effects. Try to opt for one that doesn't accumulate in the system, if you have to use them at all.

Thing One is still not better as a whole. His anxiety and ODD are still rampant however I can be sure that he will not harm himself or the rest of the family in the dead of the night. I'm sure, when he's old enough to understand what happened to him, he'd choose the anxiety any day.

Now - to just get the meds tweaked just right....


Breathing a HUGE sigh of relief, and again thanking all those who cared for us during this horrible TERRIBLE ordeal... I'm off to cuddle with my boy.


DAG

5 comments:

shortygurl2shy said...

yay Hun im soooo happy for you :) and your son!!! i know it still can't be easy watching your son have as much anxiety as he does and it must be hard for him to take that on! I'm an Adult and when i have anxiety attacks i can hardly handle it but to be a child and have a constant feeling of Angst .... well i cant even begin to imagine ! my thoughts are always with you !

mominsanity said...

So happy that things are better but scary that they got so bad. There's a reason why anti psychotics and other inhibitors like Prozac aren't authorized to be used in children under 18 - their brains are still developing.

I'm so glad that the baby is doing much better.

Chibi Jeebs said...

Oh, yay! This is EXCELLENT news!

I'm so sorry you guys went through this - that the doctor wiped the potential side effects under the rug, but I'm so glad you've figured it out.

My sister was put on something ridiculous like a quarter-dose of Paxil when she was 7 (not long after it came out) for insomnia/night terrors. She slept fine, alright: she was a zombie. So scary that some doctors seem willing to gamble when they don't fully know the ramifications of putting such a young child on such a serious drug.

So glad he's doing better and is home with you. <3

Be224nWann1 said...

成人影視 台灣論壇女生 彩虹sexmovie影城 八國聯軍成人成人短片 台南視訊,080情人網 免費試看av,論壇區,色情 網站 下載色情短片 北台灣視訊援交聊天室 視訊聊天室90739 黑澀會 視訊 性福免費影片分享 成人交友mmshow avhigh視訊聊天 5i0美色女影城 ut影音視訊聊天室13077 情色網站live 南台灣美女視訊 性愛貼圖區 成人聊天室ut ut網際空間聊天 kk視訊,色情 a 片 一夜情 免費成人 免費視訊聊天 msn 免費成年人影片 777成人區 亞洲藝人辣妹自拍 85cc成人片觀看 完美情人視訊聊天室 新 avhigh視訊交友 性愛俱樂部 一夜情sex999免費影片 免費a片卡通 捷克論壇 s383情色大網咖情人視訊網 111av影片 美眉 線上LIVE 美女視訊聊天網 微風成人免費成人遊戲 免費影音hibb 5278cc免費影片 高雄視訊辣妹自拍 免費聊天 d760 免費e爵娛樂 a片免費試看avdvd 色漫畫帝國sex888免費看影 台南視訊,免費18遊戲 plusz色女人專用 色妹妹天堂免費情慾影片觀賞 919sex色片直播網 免費 aa 片試看,成人影片分享 情色論壇sex貼片

Julia said...

I think it probably differs kid by kid. Mine (13, also severe and intractable GAD) was in the hospital for two weeks last year because we tried him on Paxil after five years of Prozac. Same kind of symptoms you describe. It's hell.

They don't know how any of these meds work, and it takes eons for the stuff to build up enough to realize when something's seriously not working. If your child is one of the unfortunate ones who gets the unusual side effect, the only thing to do is rewind and start over again.

Which is kind of what we parents of GAD kids get good at doing, no? We get knocked to the ground, pick ourselves up, take a deep breath, and start moving forward. Again. And again. And again...

Glad your guy's home.